Nebraska, 2023

Drought in Nebraska, August 1 to 31, 2023

August 1 to 31, 2023 · NWS GID · 22 events in 22 counties and zones

S. Drought Monitor (USDM), with over 90 percent of the domain mired in at least Moderate Drought (D1) throughout the month as a long-term drought situation carried on.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During August 2023, at least parts of 20 of the 24 South Central Nebraska counties spent the entire month assigned at least Severe Drought (D2) by the U.S. Drought Monitor (USDM), with over 90 percent of the domain mired in at least Moderate Drought (D1) throughout the month as a long-term drought situation carried on. August marked the 19th-consecutive month with at least D2 plaguing portions of the local area, the 13th-straight month with at least Extreme Drought (D3) afflicting some locations, and the fifth-consecutive month with worst-off Exceptional Drought (D4) maintaining its dire grasp within a handful of eastern counties. Generally speaking, August rainfall trends were not overly-positive, but keeping with recent trends there was a fair degree of variability, with some areas worse off than others and limited places actually realizing somewhat above normal amounts. On the least fortunate note, the overall-worst-off D4 zone over eastern counties, which actually picked up solidly above normal rainfall in July, reverted right back to being notably dry during August (see below for more specific precipitation details). Focusing on county-level USDM drought category specifics during August, the majority of South Central Nebraska remained stable/unchanged, including almost no change whatsoever in the coverage of D3/D4. However, parts of mainly several southwestern counties realized some one-category improvement. Diving deeper into the details, the month opened with the drought situation standing as follows: 1) Worst-off D4 encompassed most of Hamilton County, along with smaller portions of all bordering counties (along with parts of Nance County)...2) A fairly large zone of D3 dominated the majority of counties along/east of Highway 14 (along with large portions of Adams/Hall counties along Highway 281)...3) The vast majority of the remainder of South Central Nebraska featured a varied mix of D2/D1, with D1 most prevalent in the southwest quadrant of the area...4) A small part of southern Harlan County boasted best-off D0. As it turned out, the vast majority of categorical changes during August occurred very early in the month, as the August 8th USDM issuance brought one-category improvement to a number of southwestern counties. This included an improvement from D1 to Abnormally Dry D0 within much of Furnas, Phelps and Gosper counties, and improvement from D2 to D1 in much of Dawson, southern Franklin and southwestern Webster counties. Thereafter, nearly the entire area remained unchanged for the remainder of August. Thus, at month's end the USDM depicted the following: 1) Worst-off D4 held firm over Hamilton County and small parts of several nearby counties (but fortunately only comprising roughly eight percent of South Central Nebraska as a whole)...2) A sizable swath of D3 (encompassing roughly 35% of the area) persisted over the majority of counties along/east of Highway 14 (along with large portions of mainly Adams/Hall counties along Highway 281)...3) The majority of the remainder of South Central Nebraska remained under a varied mix of D2/D1...4) The best-off D0 category included the majority of Furnas and Phelps counties, along with smaller parts of several neighboring counties.

Turning to August 2023 rainfall details, the overall story centered around at least modestly below normal rainfall, but with some definite variability in play. The majority of the 24-county domain registered somewhere between 1.00-4.25 inches...generally 30-125 percent of normal. Unfortunately, at least 70% of South Central Nebraska checked in at least slightly below normal, but most areas were not bone dry either, with at least 60 percent of the area measuring at least two-thirds of normal. That being said, at least one-fifth of the area picked up less than half-normal (meaning generally less than 1.70). In sharp contrast to July, the overall-driest counties in August were primarily clustered in eastern and northern parts of the area (particularly Polk/York/Valley). Meanwhile, the overall-wettest locales, featuring at least modestly above normal amounts, were found primarily within portions of far southern counties (along the KS border), along with localized parts of other counties such as Gosper, Dawson and western Adams. Per around 170 NWS and NeRAIN/CoCoRaHS observers, some of the lowest August rainfall totals included: 0.64 six miles west of Elyria, 0.72 at Stromsburg, 0.75 seven miles south-southeast of Ord and 0.92 in North Loup and also just southwest of Grand Island. In sharp contrast, among the very-highest monthly tallies featured: 6.54 at Harlan County Lake, 6.13 in Hubbell and also three miles northeast of Chester, 5.74 four miles east of Hardy and 5.68 four miles west of Franklin. On an interesting note, the NWS Cooperative Observer at Osceola swung from registering its 13th-wettest July (out of 120) to enduring its 24th-driest August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 31, 11:35 PM CST, 25 minutes earlier.

Area forecast discussion, Jul 31, 11:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1235 AM CDT Tue Aug 1 2023

.UPDATE...
Issued at 518 PM CDT Mon Jul 31 2023

With steady but fairly light easterly (upslope) flow overnight,
temperatures forecast to fall near dewpoint values and a strong
signal for fog development in the HRRR, opted to update the
forecast this afternoon to include to mention of patchy fog
formation overnight. If the HRRR ends up being correct, could see
fairly widespread dense fog towards morning, but would like to
monitor model trends for a few hours before including
significantly reduced visibilities in the forecast.

&&

...Aviation Update...

.DISCUSSION...(This evening through Monday)
Issued at 356 PM CDT Mon Jul 31 2023

Key Messages:

* Outflow from the morning convection and cloud cover has left
  the area slightly cooler than expected. However, heat may
  continue to be a concern in north central Kansas Tuesday.

* Mostly dry conditions expected tonight - small (less than 20%)
  chance of thunderstorms for central Nebraska.

* Chance for strong to severe thunderstorms return again for
  Tuesday evening and overnight.

* Cooler and wetter pattern returns for the second half of the
  forecast.

Most along and north of I-80 woke up to showers and some
thunderstorms, this convective debris, rain cooler boundary layer
and cloud cover has kept the area slightly cooler than expected.
This does extend down into north central Kansas where we have a
heat advisory. We are not currently (3pm) close to heat advisory
criteria in these counties, but have decided to keep it for the
potential for more sun and heat tomorrow. The baroclinic boundary
is set up along and just north of I-70 and north of that boundary,
moisture is expected to pool, and while not as hot, will feel
quite uncomfortable with the higher moisture. This boundary will
likely lift northward some during the day tomorrow, and will allow
the midnight shift another chance to look at it before deciding
it's fate tomorrow.

The models and daily weather have been challenging this past
weekend. Each day is impacted by the convection the night before
and the models struggle with that. They overall get the main
waves/disturbances, but the details are at the mesoscale and that
is difficult to resolve, even with the highest resolution
guidance. Thus, feel that with the cloud cover and cooler boundary
layer, that today/this afternoon is not likely to see
thunderstorm activity. I have a dry forecast for most, with only
15-20 percent chance for precipitation late tonight for remnant
convection that may move across northern Nebraska and clip our
central Nebraska counties.

The concern for thunderstorms then shifts to Tuesday night as
activity develops along the High Plains - further south as the
main upper ridge begins to flatten out. This activity may hold
together and have enough support to move eastward into the
forecast area in the late evening and overnight hours. There is
ample MUCAPE (2500-3500 J/kg) depending on what model you want to
look at and shear improves the further east you go. Think this
activity could yield hail to the size of golfballs.

Wednesday looks impacted by Tuesday night's activity and thus is
steadily getting slightly cooler with each forecast. The main
front looks to push through towards the end of the week, and
temperatures will be cooler and precipitation chances increase as
we move through the weekend and into the start of the next week.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1227 AM CDT Tue Aug 1 2023

BKN MVFR CIGS continue to spread across the area from the east.
Expect steady but light easterly flow through the overnight hours,
which will advect moisture toward the terminals and allow fog to
develop. Expect CIGS to continue to drop overnight to IFR and
probably even LIFR...visibility should remain at or above 2SM most
of the time, expect at KEAR where a brief period of LIFR VIS is
possible around sunrise. Easterly winds pick up a bit after
sunrise to around 10 kts, which will allow the fog to lift shortly
after. Conditions should gradually improve to MVFR CIGS by around
01/16Z and VFR by around 01/18Z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...Heat Advisory until 9 PM CDT this evening for KSZ005>007-017>019.

&&

UPDATE...Rossi
DISCUSSION...Billings Wright
AVIATION...Hickford
Hazardous weather outlook, Jul 31, 4:54 PM CST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
554 PM CDT Mon Jul 31 2023

NEZ039>041-046>049-060>064-072>077-082>087-012300-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-
Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
554 PM CDT Mon Jul 31 2023

This Hazardous Weather Outlook is for south central Nebraska.

.DAY ONE...Tonight.

There is a small chance that a few thunderstorms will clip
portions of south central Nebraska overnight. Severe weather is
not anticipated and most areas will remain dry.

In addition...areas of fog could develop after midnight
tonight...with temporarily reduced visibilities possible during
the early morning hours Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Areas of fog early Tuesday morning will likely result in at least
temporarily reduced visibilities through around 9 AM.

Overall...an active weather pattern is expected this week, and
possibly even extending into the upcoming weekend, as a series of
upper level disturbances interact with a stalled frontal boundary
to bring intermittent chances for thunderstorms. Currently, it
appears the greatest risk for thunderstorms will come during the
late evening through overnight hours Tuesday, and continuing into
the early morning hours Wednesday. There is a Marginal risk for
severe weather over this time period, with large hail and damaging
thunderstorm wind gusts being the primary concerns. A strong cold
front could bring daytime thunderstorm chances on Friday and
local residents are urged to stay up to date with latest forecasts
for potential changes in the timing and severe weather potential
for thunderstorms this week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

KSZ005>007-017>019-012300-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-
554 PM CDT Mon Jul 31 2023

This Hazardous Weather Outlook is for portions of north central
Kansas.

.DAY ONE...Tonight.

While temperatures will cool into the 70s overnight, a Heat
Advisory remains in effect for north central Kansas through 9 PM
Tuesday for another round of afternoon heat. Please see the
latest Heat Advisory message for additional details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous heat will remain a concern for all of north central
Kansas Tuesday, and possibly into Wednesday for parts of the area.
A Heat Advisory remains in effect for all local north central
Kansas counties through 9 PM Tuesday.

An active weather pattern is expected this week, and possibly
even extending into the weekend, as a series of upper level
disturbances interact with a stalled frontal boundary to bring
intermittent chances for thunderstorms. Currently, it appears the
greatest risk for thunderstorms will come during the late evening
through overnight hours Tuesday, and continuing into the early
morning hours Wednesday. There is a marginal risk for severe
weather over this time period, with large hail and damaging
thunderstorm wind gusts being the primary concerns. A strong cold
front could bring daytime thunderstorm chances on Friday and
local residents are urged to stay up to date with latest forecasts
for potential changes in the timing and severe weather potential
for thunderstorms this week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 drought. Local standard time, as filed.

Drought, Furnas

When
August 1, 12:00 AM CST to August 7, 11:59 PM CST
Where
Furnas forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Drought, Harlan

When
August 1, 12:00 AM CST to August 7, 11:59 PM CST
Where
Harlan forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Drought, Valley

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Valley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Drought, Greeley

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Drought, Nance

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Nance forecast zone
Reported by
Drought Monitor
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Drought, Sherman

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Drought, Howard

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Drought, Merrick

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Merrick forecast zone
Reported by
Drought Monitor
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Drought, Polk

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Drought, Dawson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Buffalo

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Drought, Hall

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Drought, Hamilton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Drought, York

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
York forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Drought, Kearney

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kearney forecast zone
Reported by
Drought Monitor
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Drought, Adams

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Drought, Clay

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Drought, Fillmore

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Fillmore forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Drought, Franklin

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Drought, Webster

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Webster forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Drought, Nuckolls

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Nuckolls forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Drought, Thayer

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Thayer forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117912, 1117913, 1117914, 1117915, 1117916, 1117918, 1117919, 1117920, 1117921, 1117922, 1117924, 1117925, 1117926, 1117927, 1117928, 1117929, 1117930, 1117931, 1117933, 1117934, 1117935, 1117936.